News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Valvular Heart Diseases

Question: Bruce Protoccol (Stress Threadmill test)


 davedran - Tue Apr 20, 2004 2:55 am

I am a 32 years old and a marathon runner. Recently, I had chest discomfort. Visit a local cardiologist, who did Bruce Protoccol (Stress Threadmill test).The test show an exaggerated heart rate response. I completed the test in 11 1/2 minute with maximum heart rate attained 215 per minute.He further did an echocardiogram.He said there was nothing wrong with my heart and prescribe 20mg Inderal daily to control my heart rate.We have no family heart related cases before.
I have been having chest phlegm quite occasionally.

i)What is wrong with me?
ii)If I stop Inderal for a few hours, I have rapid heart beat.Why?
iii)When should I stop using inderal?
iv)Can I continue with my running?
v)Is inderal habitual?


Here is his report on me.

1. He has been a marathon runner for years and still exercises daily running on a treadmill for almost one hour. Recently he has noticed exaggerated heart rate response with a feeling of tiredness after exercise. He also feels vague chest discomfort related to exercise.

2. He was able to complete II 1/12 minutes of Bruce Protoccol without any difficulty. But you will see that he has an exaggerated heart rate response. The maximum heart rate attained was 215 per minute which is 114 % of his predicted maximum heart rate. Heart rate recovery after exercise was also delayed.

3.The exaggerated heart rate response during and following exercise is extremely unusual in an apparently fit and exercising individual. I cannot explain why this is happening.

4.I therefore did an echocardiogram which shows LVH but no evidence of hypertrophic cardiomypathy.

5. My advice would be for you to use a Beta Blocker such as lnderal 20mg daily to control his heart rates. I have also advised him to reduce his exercise levels.

6. I do not know whether we should call his LVH a cardiomyopathy. This is because some degree of ventricular hypertrophy occurs with endurance exercise.
 Dr. Yasser Mokhtar - Wed Apr 21, 2004 6:32 pm

User avatar Dear Dave,

My best guess is that since you have left ventricular hypertrophy is that when you exercise, your left ventricle does not accomodate as much blood as it should during relaxation (as it is stiff), so it needs to beat faster to compensate. Did you echo mention that you have something called diastolic dysfunction? Inderal and the like medications can help with diastolic dysfunction.

There is nothing wrong with your aerobic capacity. Your physical fitness is great.

Your maximum predicted heart rate for your age is 188. This should be your 100%. Rarely, we see people go above their 100%.

i am sure that the cardiologist who was supervising your stress test made sure that this is the normal rhythm of the heart but fast. This being said however, a heart rate of 225 is a little bit too fast for a normal heart rhythm (even in such young healthy people like yourself). So, i would like to advise you to see to an electrophysiologist who is a cardiologist specialized in abnormal heart rhythms, if after you discuss it with your doctor, he thinks it is a reasonable idea.

Inderal is a medication that is given heart rate, so if it is stopped, you will feel that relatively your heart rate is fast.

Regarding stopping inderal, you will have to consult your physician and never stop inderal suddenly on your own unless approved by your physician first.

Inderal is not habit forming.

Unless you have a problem with running, you can to run, you have a very good aerobi capacity as evidenced by your stress test.

Other things i would like to add is to check your electrolytes and a thyroid function test.

If it is ok with your primary physician, would you also have a Holter monitor (which is a 24 hours heart monitor).

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 davedran - Wed Apr 21, 2004 10:44 pm

Thanks doc.

Have you come across patient that get well after using inderal?

I will try to seek more answers from my doctor.

Thanks a million
Dave
 Dr. Yasser Mokhtar - Wed Apr 21, 2004 11:29 pm

User avatar Dear Dave,

Inderal is a symptomatic treatment for the tachycardia, when using it in the proper dose, your heart rate should be under control (and let's not forget that it has some side effects). Once stopped, your tachycardia will come right back and that's what you noticed and that's why i think you need an answer to the question, what is this type of tachycardia and what can we do about it? And that's why i think you need to see an electrophysiologist.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here